Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 15, 1998, 8:10 PM CDT for Lincoln County, Wisconsin. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 8:10 PM CDT (01:10 UTC)
- Expired
- May 15, 1998, 9:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Lincoln County, WI
The radar
The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
181 WUUS1 KGRB 160111 RRA SVRGRB WIC069-085-125-160215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 810 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN NORTH CENTRAL WISCONSIN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN VILAS COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 915 PM CDT * AT 807 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM IRONWOOD MI TO NEAR MERRILL. THE STORM WAS MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL BY 820 PM RHINELANDER BY 845 PM EAGLE RIVER BY 910 PM THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. AK/AL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:05 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 15, 3:05 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT FRI MAY 15 1998 MAIN FCST CONCERN FOR TNGT CENTERS AROUND SVR WX THREAT ACROSS NE WI MAINLY DURING THE EVENING HRS. EARLY AFTERNOON SATL IMAGERY PRETTY MUCH TELLS THE STORY AS WELL- DEVELOPED CYCLONE PULLS N-NE ACROSS THE CNTRL PLAINS. UPR RDG TO OUR EAST HAS PREVENTED THIS STORM FROM MVG MUCH EAST VERSUS WHAT WAS INDICATED BY YDAS MDLS. THUS...SVR WX HAS BEEN TRACKING FROM OK NWD INTO MN. MUCH OF IL AND ERN WI HAVE WARMED IN THE MID-LVLS PROVIDING A DECENT CAP (FOR THE TIME BEING). POTENT SHRTWV ON SATL OVR THE KS-NE BORDER MOTORING TO THE N-NE ON THE HEELS OF A 90 KT MID-LVL JET. 18Z SFC ANALYSIS SHOWED CDFNT STRETCHED FROM EXTREME WRN MN SWD INTO ERN KS. A LOW PRESSURE AREA WAS MVG NWD ALONG THE FNT AND WAS SITUATED JUST NORTH OF OMA. IMPRESSIVE RISE/FALL COUPLET AND PRES FALLS WERE LOCATED OVR THE WRN HALF OF IA IN CONJUNCTION WITH THE LOW. STIFF SOUTHERLY WNDS HAVE TRANSPORTED AROUND 70 DEW PTS INTO ERN WI. MDLS HAVE COME TOGETHER WITH THE HANDLING OF THE SHRTWV AS IT TURNS NEG TILTED LTR THIS AFTERNOON INTO TNGT. WNDS FCST TO REMAIN MAINLY UNIDIRECTIONAL THUS WOULD EXPECT DOWNBURST-TYPE WNDS ALONG WITH SOME HAIL AND THE WET-BULB ZERO HT IS BLO 10K FT. SBCAPES FCST TO BE IN THE 2000-3000 J/KG RANGE OVR MY FCST AREA...HOWEVER BEST DYNAMICS TO OCCUR AHD OF SHRTWV AS IT PULLS N-NEWD INTO WRN ONTARIO. THIS LEAVES THE CDFNT TO PROVIDE THE NECESSARY LIFT FOR SVR TSTMS THIS EVENING. SQUALL LINE THE MOST LIKELY RESULT WITH BRIEF HVY RAINS. TEMPS ARE A TOUGH CALL BASED ON A MYRIAD OF CLDS OVRNGT AND TSTMS WHICH HAVE THE POTENTIAL TO BRING DOWN RAIN-COOLED AIR. WL LEAVE MIN TEMPS TNGT NR CURRENT FCST WHICH IS ACTUALLY CLOSE TO GUID. KALLAS
In the hours before
Local storm report, May 15, 8:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
804 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM MARSHFIELD WI 60 MPH WIND GUST
05/15/98 WOOD AT INTERSECTION OF US
HIGHWAYS 10 AND 13 REPORTED
BY WAUSAU TV STORM SPOTTER
MGLocal storm report, May 15, 8:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
804 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM MARSHFIELD WI 60 MPH WIND GUST
05/15/98 WOOD AT INTERSECTION OF US
HIGHWAYS 10 AND 13 REPORTED
BY WAUSAU TV STORM SPOTTER
MGThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:23 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 47 min |
| May 15, 7:55 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage | 55 min |
| May 15, 8:07 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 63 min |
| May 15, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 65 min |
| May 15, 8:48 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage | 62 min |
| May 15, 9:53 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon | 47 min |
| May 15, 10:12 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 63 min |
| May 15, 10:43 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 47 min |
| May 15, 10:50 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Menominee, Oconto | 65 min |
| May 15, 10:55 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 50 min |
| May 15, 11:12 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 58 min |
| May 15, 11:28 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.